Alert archive / Hawaii / Flash Flood Warnings in 2008
Flash Flood Warning 6, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Feb 2, 2008, 11:30 AM HST for Hawaii County, Hawaii. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 2, 2008, 11:30 AM HST (21:30 UTC)
- Expired
- Feb 2, 2008, 1:30 PM HST
- In force
- 2 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Hawaii County, HI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 2, 12:30 PM HST | FLOOD | Mountain View, HI | NORTH ALA ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 9.5 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 150 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 583 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGHW50 PHFO 022135
FFWHFO
HIC001-022330-
/O.NEW.PHFO.FF.W.0006.080202T2130Z-080202T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1130 AM HST SAT FEB 2 2008
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF HAWAII IN HAWAII COUNTY
* UNTIL 130 PM HST
* AT 1130 AM HST...HEAVY RAIN AND ISOLATED THUNDERSTORMS CONTINUE
MOVING ACROSS THE NORTHEAST PART OF THE BIG ISLAND SOUTHWARD TO
THE KAU DISTRICT.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PEPEEKEO...PAPAIKOU...PAHOA...LAUPAHOEHOE...KEAAU...KAPOHO...
HONOMU...HAWAIIAN PARADISE PARK...HAWAIIAN BEACHES...HAKALAU...
GLENWOOD AND MOUNTAIN VIEW.
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 130 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 1897 15580 2006 15525 1948 15476 1924 15510
1917 15540 1888 15568
$$
HOAGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 2, 10:00 AM HST, 1 hour 30 minutes earlier.
Area forecast discussion, Feb 2, 10:00 AM HST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE HONOLULU HI 1000 AM HST SAT FEB 2 2008 .SYNOPSIS... WET WEATHER PREVAILS AS SCATTERED MODERATE TO HEAVY SHOWERS TRAVERSE THE ISLANDS CARRIED BY FRESH TRADE WINDS. UNSTABLE CONDITIONS WILL CONTINUE DUE TO AN UPPER LOW PRESSURE CENTER THAT WILL MOVE JUST SOUTHWEST OF KAUAI. TRADE WINDS WILL WEAKEN SOMEWHAT SUNDAY AND MONDAY AND THEN MORE TYPICAL TRADE WIND WEATHER SHOULD RETURN BY THE FIRST PART OF NEXT WEEK. && DISCUSSION... THE UPPER LOW AND PROXIMITY OF THE JET STREAM ARE EXPECTED TO CONTINUE PRODUCING INSTABILITY AND PROLONGING THE WET WEATHER. THE UPPER LOW WILL SHIFT SOUTHWEST KAUAI AND GFS MODEL DEPICTS SHORT WAVES ROTATING AROUND THE BASE OF THE LOW AND OVER OUR ISLANDS THROUGH SUNDAY. MOISTURE AND CONVERGENCE THROUGH THE LOWER HALF OF THE ATMOSPHERE WILL CONTINUE TO FUEL THE SCATTERED MODERATE TO LOCALLY HEAVY SHOWERS OR THUNDERSTORMS THROUGH SUNDAY. DYNAMICS WEAKEN SOMEWHAT MONDAY BUT POPS FOR THE BIG ISLAND WILL BE INCREASED MONDAY DUE TO JET STREAM CORE REMAINING OVER THAT AREA AND CONTINUED MODERATE PRECIPITATION DEPICTED BY MODELS. THERE IS CONSIDERATION OF A FLASH FLOOD WATCH FOR ENTIRE STATE THIS WEEKEND BUT UNDER THESE CONDITIONS OF MODERATE TRADE WIND FLOW THE HEAVY PRECIPITATION TYPICALLY WILL CONTINUE MOVING ACROSS ISLANDS. THE EXCEPTION HOWEVER ARE CERTAIN LOCATIONS WHERE ECHOS MAY CONTINUE TRAINING OVER THE SAME SPOT. AS OF LATE MORNING THE BIG ISLAND AND EAST MAUI CONTINUE ON THE RECEIVING END OF THE WESTWARD MOVING SHOWERS. HEAVY SHOWERS HAVE MOVED ACROSS MAUI AND OAHU THROUGH THE MORNING AND MAY BEGIN INCREASING THIS AFTERNOON OVER KAUAI. SERIOUS FLOODING HAS OCCURRED OVER PART OF THE NORTHEAST BIG ISLAND AND ESPECIALLY AROUND HILO WHERE RAIN GAGES HAVE REPORTED 12 HOUR AMOUNTS OF THREE TO FIVE INCHES AND AS MUCH AS 9 INCHES AT WAIAKEA UKA ENDING AT 8 AM. THE WINTER WEATHER ADVISORY FOR THE BIG ISLAND SUMMITS HAS BEEN EXTENDED THROUGH SUNDAY MORNING BUT THERE IS STILL THE EXPECTATION OF SOUTHERLY ADVECTION OF WARMER AIR RAISING THE FREEZING LEVEL. THE STRONG SURFACE HIGH TO THE NORTH WILL WEAKEN GRADUALLY AS IT SHIFTS EASTWARD THEREFORE SLOW DECREASE IN TRADES EXPECTED THROUGH THE NEXT FEW DAYS... BECOMING LIGHT TO MODERATE BY MID WEEK. WINDS ARE JUST STRONG ENOUGH TO EXTEND GALES OVER WINDIER CHANNELS AND SMALL CRAFT ADVISORIES FOR REMAINING AREAS THROUGH SUNDAY MORNING. SIMILARLY THE TRADE WIND DRIVEN SHORT PERIOD EAST SWELL IS DECREASING SLOWLY AND MAY LINGER INTO MONDAY. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY UNTIL 600 PM HST SUNDAY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND. WINTER WEATHER ADVISORY UNTIL 6AM HST SUNDAY FOR BIG ISLAND SUMMITS. GALE WARNING UNTIL 600 AM HST SUNDAY FOR PAILOLO AND ALENUIHAHA CHANNELS. SMALL CRAFT ADVISORY UNTIL 600 AM HST SUNDAY FOR THE REMAINING HAWAIIAN WATERS. && HOAG
In the hours before
Local storm report, Feb 2, 8:34 AM HST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
834 AM HST SAT FEB 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 AM FLASH FLOOD HILO 19.70N 155.09W
02/02/2008 HAWAII HI EMERGENCY MNGR
SIGNIFICANT PONDING AROUND THE HILO AND PUNA AREA. HEAVY
RAINS AND RUNOFF CONTINUES. GROUND IS SATURATED AND IS
REACHING CRITICAL CONDITIONS. FULL ACTIVIATION OF POLICE
AND FIRE OFFICIALS.
0737 AM FLASH FLOOD HILO 19.70N 155.09W
02/02/2008 HAWAII IN HAWAII HI EMERGENCY MNGR
ROAD CLOSURES IN THE HILO AREA INCLUDE KAMEHAMEHA AVE
FROM MANONO TO PNAHAWAI. PAUAHI STREET FROM KAMEHAMEHA TO
AUPUNI. E KAWAILANI FROM AWAPUHI TO AHUNA. AKOLEA ROAD.
&&
ELAUThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 2, 1:30 AM HST | Flash Flood Warning | HFO | Hawaii | 5 hr |
| Feb 2, 6:53 AM HST | Flash Flood Warning | HFO | Hawaii | 2 hr |
| Feb 2, 7:49 AM HST | Flash Flood Warning | HFO | Hawaii | 116 min |
| Feb 2, 9:34 AM HST | Flash Flood Warning | HFO | Hawaii | 116 min |
| Feb 2, 1:24 PM HST | Flash Flood Warning | HFO | Hawaii | 6 hr |
Nearby
Flash Flood Warnings in Hawaii, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.